SMITH & NEPHEW, INC. INTERTAN 7.0MM COMP SCREW STARTER DRILL; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Back to Search Results |
| Catalog Number |
71674570 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/17/2026
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that, during an intertan surgery, the tip of the intertan 7.0mm comp screw starter drill broke inside patient, as the device was being used to drill the lateral cortex.The broken instrument piece remained in the patient; it was identified and retrieved during the same surgical procedure without prolonged retention.The fragment was completely retrieved using standard surgical instruments under direct visualization.No additional injury to the patient occurred.The procedure was resumed, after a non-significant delay, with a change in surgical technique.No additional anesthesia was required.No further complications were reported.
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known risks with the device itself or with its use that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.However, the photographs were reviewed and revealed that the impactor is fractured along the tip.The clinical/medical investigation concluded that based on the information provided, the definitive clinical root cause of the reported adverse event could not be determined.It is unclear if the instructions for use for cleaning & sterilization guide for devices was adhered to.As the instructions for use does warn, ¿for all reusable devices: visually inspect for damage or wear, including components in their disassembled state prior to re-assembly.Ensure components are re-assembled securely.Mating parts: check to make sure that mating parts fit together without complications.Ensure components are re-assembled securely.Reamer/drill bits: inspect ¿chuck¿ end for burrs and distortion that might hinder insertion into a drill.¿ therefore, a procedural variance and/or user error could not be ruled out.Per the report, the broken fragment was completely retrieved using standard surgical instruments under direct visualization.One undated, unlabeled photo provided confirms the removal of the broken fragment.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.